Wyoming, 2011

High Wind in Wyoming, March 19, 2011

March 19, 2011 · NWS RIW · 1 event in 1 county or zone

A strong southwest flow brought high wind to the Casper area. Wind gusts as high as 62 mph were recorded at Casper/Natrona County International Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong southwest flow brought high wind to the Casper area. Wind gusts as high as 62 mph were recorded at Casper/Natrona County International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 19, 2:19 AM MST, 10 hours 30 minutes earlier.

Area forecast discussion, Mar 19, 2:19 AM MST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
319 AM MDT SAT MAR 19 2011

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

SOUTHWEST FLOW INCREASING OVER WYOMING AS THE UPPER LOW CONTINUES TO
SPIN OFF THE PAC NW COAST.  SW-NE ORIENTED 100KT JET TO MOVE INTO
WESTERN WYOMING AND EASTERN IDAHO THIS MORNING...SLOWLY DRIFTING
EAST INTO CENTRAL WYOMING THIS AFTERNOON.  THIS WILL BRING WINDY TO
VERY WINDY CONDITIONS TO MUCH OF THE CWA THROUGH TONIGHT.  THE
STRONGEST WINDS SHOULD BE OVER THE SOUTHEAST WIND RIVERS...SOUTHEAST
FREMONT AND NATRONA COUNTIES AND INTO THE SOUTHERN AND EASTERN
BIGHORN MOUNTAINS.  SHOULD NOT SEE HIGH WINDS WITH THIS EVENT.
SHORTWAVE WILL MOVE INTO THE WEST THIS AFTERNOON AND EVENING
BRINGING A QUICK ROUND OF LIGHT SNOW WITH A COUPLE INCHES POSSIBLE
IN THE MOUNTAINS.  LOOKS TO BE POSSIBLY MIXED WITH RAIN IN THE
VALLEYS WITH MILD TEMPERATURES EXPECTED.  LI'S LOOK TO BE NEGATIVE
THIS AFTERNOON SO HAVE INCLUDED ISOLATED THUNDERSTORMS. RIDGE BUILDS
IN BEHIND THIS EVENING'S SHORTWAVE.  WINDS WILL ON THE INCREASE
AGAIN BY SUNDAY AFTERNOON AS THE RIDGE AXIS APPROACHES AND MOVES
THROUGH WITH A INCREASING SOUTHWEST FLOW ALOFT.  A STRONGER JET
MOVES INTO THE SOUTHERN GREAT BASIN SUNDAY NIGHT...MOVING INTO UTAH
BY 12Z MONDAY MORNING.  SEVERAL WEAK/FRAGMENTED SHORTWAVES IN THE
SOUTHWEST FLOW WILL BRING A CHANCE OF SNOW/VALLEY RAIN/SNOW TO THE
WEST SUNDAY AND SUNDAY NIGHT.  LITTLE ACCUMULATION IS EXPECTED.  THE
FLOW BACKS TO THE SOUTH MONDAY MORNING AS THE UPPER LOW OPENS UP AND
SWINGS ONSHORE.  MAIN PORTION OF THE LOW MOVES ACROSS THE SOUTHWEST
MONDAY MORNING...THEN LIFTS INTO UTAH AND NEVADA BY LATE MONDAY
AFTERNOON.  THE NOW NEGATIVELY TILTED TROUGH LIFTS NORTHEAST ACROSS
IDAHO AND WYOMING MONDAY NIGHT.  THIS WILL BRING A PERIOD OF SNOW TO
THE WEST...WITH A CHANCE OF RAIN/SNOW TO AREAS EAST OF THE DIVIDE
MONDAY NIGHT.

.LONG TERM...TUESDAY THROUGH SATURDAY

TUESDAY LOOKS UNSETTLED WITH A CHANCE OF RAIN AND SNOW AT THE
LOWER ELEVATIONS OF THE NORTH WITH A LESSER CHANCE CENTRAL AND
SOUTH. SOME SNOW IN THE MOUNTAINS TUESDAY. BRISK WIND AND COLDER
TUE AS WELL. LINGERING PRECIP OVER THE NORTH ZONES TUE NIGHT
DECREASING AFTER MIDNIGHT. MOSTLY DRY ELSEWHERE. WEDNESDAY STILL
SEEMS DRY FOR MOST PLACES. A WEAK WEATHER SYSTEM PASSES THROUGH
THE REGION WED NIGHT WITH A CHANCE OF PRECIP IN THE WEST AND
SOUTH. THE CENTRAL AND NORTH LOOK TO BE DRY. THURSDAY LOOKS TO BE
DRY CENTRAL AND EAST WITH A LOW CHANCE OF PRECIP IN THE WEST AND
SOUTH DUE TO MOISTURE IN THE FLOW. THE NEXT WEATHER SYSTEM MOVES
INTO THE WESTERN U.S. FRIDAY WITH MOISTURE MOVING INTO WESTERN WY
FRI PM INTO FRI NIGHT. PRECIP SHOULD CROSS THE DIVIDE AFTER MIDNIGHT
FRIDAY NIGHT. SATURDAY WILL BE UNSETTLED WITH A CHANCE OF RAIN AND
SNOW FOR MOST PLACES. TEMPERATURES WILL BE COOLER TUE AND WED. THEN
A LITTLE WARMER THURS AND FRI. BACK TO COLDER ON SATURDAY.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGH THE MORNING WITH SOME DIFFUSE
DUST CARRIED UP FROM THE DESERT SOUTHWEST ACROSS THE REGION.  MOST
OF WYOMING WILL BE IN A WARM SECTOR THIS AFTERNOON AS SURFACE LOW
PRESSURE DEEPENS OVER SOUTH CENTRAL MONTANA.  THIS SETUP WILL BRING
GUSTY SOUTH WIND AT 20-30KT ACROSS MUCH OF THE AREA 20Z SAT-01Z
SUN.  A DISTURBANCE WILL LIFT ACROSS WESTERN WYOMING INTO SOUTHWEST
MONTANA IN THE AFTERNOON AND SPREAD NUMEROUS -SHSN OVER THE WESTERN
MOUNTAINS WITH FREQUENT OBSCURATIONS.  SHSN WILL INCREASE VCNTY
KAFO-KJAC IN THE AFTERNOON WITH MVFR/IFR CONDITIONS PREVAILING AFTER
02Z SUNDAY.  SCT SHSN WITH ACCOMPANYING MVFR/IFR CONDITIONS WILL
ALSO DEVELOP VCNTY KBPI-KPNA AFTER 02Z SUN.

&&

.FIRE WEATHER...

VERY WINDY CONDITIONS EXPECTED ACROSS THE DISTRICT TODAY WITH RH'S
IN THE TEENS AND 20S EAST OF THE DIVIDE.  THE WINDS WILL CONTINUE
THIS EVENING...TAPERING OVERNIGHT.  ISOLATED THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON.  A WEAK DISTURBANCE WILL BRING LIGHT
MOUNTAIN SNOW AND VALLEY RAIN/SNOW TO THE WEST THIS AFTERNOON AND
EVENING.  ANOTHER DISTURBANCE BRINGS ANOTHER CHANCE OF SNOW TO THE
WEST SUNDAY AFTERNOON AND EVENING.  WINDS WILL ALSO INCREASE SUNDAY
AFTERNOON AND EVENING.  A MORE SIGNIFICANT TROUGH WILL MOVE THROUGH
MONDAY NIGHT...BRINGING WIDESPREAD SNOW TO THE WEST AND POSSIBLY TO
AREAS EAST OF THE DIVIDE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...TWB
LONG TERM...AR
AVIATION...AEM
FIRE WEATHER...TWB
Hazardous weather outlook, Mar 19, 4:00 AM MST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT MAR 19 2011

WYZ001>020-022>030-201200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE WEST THIS AFTERNOON.
LIGHTNING WILL BE THE PRIMARY THREAT. SOME BRIEF HEAVY SNOWFALL IS
LIKELY WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STORM SYSTEM WILL BRING A CHANCE OF RAIN AND SNOW...WITH SNOW FOR
THE MOUNTAINS MONDAY NIGHT AND TUESDAY. THOSE WITH TRAVEL PLANS WILL
WANT TO STAY UPDATED ON THIS STORM AND ITS POTENTIAL FOR SIGNIFICANT
SNOWFALL IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY LIGHTNING TODAY. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
March 19, 12:49 PM MST to 1:29 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278848.